If you take a proton pump inhibitor (PPI) for heartburn, gastroesophageal reflux disease or another condition, you might want to take note of recent news from the medical research world.
In one study out of the United Kingdom, acid-reducing PPIs were linked to an increased risk for Clostridium difficile infections.
In an American Journal of Gastroenterology article published online April 24, 2012, researchers from the Norwich Medical School at the UK's University of East Anglia write that the association between PPIs and C. difficile has already raised concern.
They have followed up on that concern by analyzing the data from 42 observational studies of PPI and non-PPI users, totaling 313,000 participants. C. difficile was a statistically significant risk, especially for patients taking antibiotics.
The researchers felt that PPIs should be avoided by those taking antibiotics "unless there are clear gastrointestinal indications for acid-suppression therapy."
In similar news, this time from the U.S. Food and Drug Administration, patients using PPIs were warned about an increased risk of C. difficile-associated diarrhea (CDAD).
The safety announcement, issued February 8, 2012, stated, "Patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve."
C. difficile is a highly common bacterium causing digestive woes, and it sometimes crops up with the use of antibiotics. Its symptoms include diarrhea, abdominal pain and fever, sometimes leading to a life-threatening inflammation of the colon.
The FDA said in its announcement that it is working with drug manufacturers to include information about the increased risk of CDAD in their labeling for PPIs.
Another concern is the many prescription and over-the-counter heartburn medications containing histamine H2 receptor blockers, which the FDA is also reviewing for possible C. difficile risks.
Yet more news about PPIs comes from a May 29, 2012, blog on the AGA Journals site of the American Gastroenterological Association where the headline is, "Many Patients Without GERD Continue to Take PPIs."
Science editor Kristine Novak cites a June 2012 article in Clinical Gastroenterology and Hepatology in saying that, even when getting negative test results for GERD, more than 42 percent of patients keep using PPIs, according to a study of 90 patients.
Those conducting the study suggested that patients who still feel acid reflux symptoms even when pH monitoring and other tests show no GERD might be better classified as having functional heartburn.
There is a difference between GERD and heartburn. A diagnosis of GERD often comes about when repeated heartburn interferes with daily life.
Of course, proton pump inhibitors have long been successfully prescribed for severe to moderate GERD, and PPIs for heartburn are widely available over the counter.
But the possible side effects of PPIs and the pros and cons of long-term use would be a good conversation to have with your healthcare practitioner.
"Risk of Clostridium difficile Infection With Acid Suppressing Drugs and Antibiotics: Meta-Analysis." American Journal of Gastroenterology. Web. 30 May 2012.
"FDA Drug Safety Communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs)." U.S. Food and Drug Adminstration. Web. 30 May 2012.
Novak, Kristine. "Many Patients Without GERD Continue to Take PPIs." The AGA Journals Blog. Web. 30 May 2012.
Reviewed May 31, 2012
by Michele Blacksberg
Edited by Jody Smith